My friend Sgt. X (not his real name) served ten years in the U.S. Army, including two tours in Kuwait in Desert Storm and another in Somalia. He’s experienced battle and seen brothers in arms fall. He can poke fun at himself for once getting his military vehicle lost on the wrong side of a fortified border and still managing to make it back with all his men safe and sound; he couldn't say the same about his vehicle. Sgt. X would be the last to claim he is a hero, but he served his country with honor and pride.
But now Sgt. X is afraid for his life. This time the enemy isn’t Iraqis or Somalis, it’s his own body - specifically, his brain - and the damage was done by our side. And he’s not the only one fighting this battle. Neither will he be the last.
Once a week for three years the Army gave Sgt. X and others deployed in the Middle East and Africa the pill known as Lariam, the commercial name for the anti-malarial drug mefloquine. Mefloquine is known to have rare but severe side effects including seizures, paranoia and hallucinations.
Last year Sgt. X suffered his first seizure. Neurologists were at a loss at first to determine the cause of the seizure. The came another seizure, and another. Sgt. X's seizures have been described by one doctor as like an "electrical storm" in his brain: sudden and chaotic.
As the seizures became more frequent they also come with more devastating effects. A fall during his latest seizure injured his back, which left him bed-ridden for more than a week.
Sgt. X used to enjoy customizing his car. Now he fears having a seizure while driving. His concern is not for his own safety but that of others on the road. Sgt. X says he couldn’t live with the guilt of killing or crippling someone in an accident he wouldn’t even remember.
Sgt. X still goes to work, although he’s missed a lot of time - nine days in ten in one recent stretch. So far he's avoided having a seizure while at work, but the thought that he might someday assails his ego. "Flopping around on the floor," in his words, in front of his coworkers would be humiliating and "unmanly". It's a foolish notion, of course, but very real to Sgt. X.
Sgt. X's coworkers keep an eye on his well-being. At times he lapses into distraction, his focus fuzzy, his energy drained and eyes distant. He mops his brow of the perspiration caused by anti-seizure medication. He experiences bouts of irritability and sudden fatigue. Sometimes he falls asleep and his friends on the job pick up the slack while they let him sleep. This just makes Sgt. X feel even worse.
“Very sorry and feeling guilty...,” he texts. “Wish it was like the old days when I was invincible.” At the age of 48, Sgt. X feels powerless, lost inside his own body, at war with his own mind.
Sgt. X and his doctors are aware of his long-term exposure to mefloquine and its probable role in his declining health. Thousands of current or former troops deployed in the Middle East and Somalia are now suffering the effects of mefloquine. Mefloquine came up as a possible explanation after four Fort Bragg, North Carolina, soldiers killed their wives within 43 days in 2002. The families of some troops blame the drug for the suicides of their loved ones.
Critics of the drug in organizations such as Lariam Action USA and the National Gulf War Resources Center believe Lariam is connected to the surge in military suicides in 2003, when 23 people deployed to Iraq and Kuwait took their lives. The suicide rate dropped after Lariam’s use was halted in Iraq.
The U.S. military, which developed the drug after the Vietnam War, maintains that mefloquine is safe and effective, though officials have expressed some concern and the military tells its pilots not to take Lariam. Dr. Remington Nevin, an Army major and epidemiologist who has studied the drug and its effects, says "Mefloquine is a zombie drug. It’s dangerous, and it should have been killed off years ago."
Nevin angered superiors by publicly calling mefloquine “probably the worst-suited drug for the military.”
According to its own internal documents, Roche Pharmaceuticals, Lariam's maker, has received over 3,000 reports of users developing psychiatric problems associated with the drug, from nightmares, depression and hallucinations to paranoia, psychosis and aggression. One American tourist, Jane Daehler, vacationing in Kenya in 2011, experienced a most severe reaction.
"She just became completely psychotic in the van," says her husband, Bob. "[She] started taking her clothes off and she had called people back from the dead. And they had a doctor at this lodge that came into the van. And she looked at Jane and she said, 'Did she take Lariam?' She said she had seen this in many Americans."
So had three other doctors in Africa, who confirmed the diagnosis. Jane Daehler was flown home, strapped to her seat. At home, she spent a month in a psychiatric hospital, in and out of psychosis, with terrifying hallucinations. At the U.S. hospital, she was diagnosed with Lariam-induced psychosis.
An order issued by the Army in 2009 said soldiers who have suffered a traumatic brain injury should not be given the drug. Staff Sgt. Robert Bales, the soldier accused of the murders of 17 Afghan civilians on March 17, 2012, suffered a traumatic brain injury in Iraq in 2010 during his third combat tour. There has been speculation that Bales may have been exposed at some length to Lariam, although the Army refuses to confirm this, citing the privacy of medical records.
Assistant Secretary of Defense for Health Affairs Jonathan Woodson has ordered a review to make sure that troops were not getting the drug inappropriately. The task order from Woodson begins: "Some deploying Service members have been provided mefloquine for malaria prophylaxis without appropriate documentation in their medical records and without proper screening for contraindications."
In 2008, the Army dispensed 8,574 prescriptions of the drug. In 2010, that number fell to 2,054 as the service transitioned to other anti-malarial drugs. But while the Army and Air Force have increasingly found alternatives for Lariam, namely Doxycycline and Malarone, the Marine Corps and Navy have not and continue to dispense the drug routinely.
Meanwhile, American servicemen and women who have been given the drug in the past continue to develop seizures and other serious mental health problems. Some may injure themselves or others in acts of aggression, and some may commit suicide. Still others face the prospect of having their lives taken away little by little.
Like my friend, Sgt. X.